What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 15, 2:50 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 15, 2:50 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
350 PM EDT Mon Jul 15 2019
.SYNOPSIS...
A ridge of high pressure will start shifting east to the coast
tonight into Tuesday, as a low pressure trough over the Ohio Valley
begins heading eastward. This system will bring increased tropical
moisture across our area Wednesday into Thursday. A ridge of high
pressure will again try to gain a foothold over our region for the
weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 245 PM EDT Monday...
Isolated to scattered showers and storms will continue across parts
of the area through the remainder of the afternoon, and linger into
the evening hours. A few may remain until midnight. The activity
continues to be focused near an old frontal boundary that has been
fluctuating across the region the past couple of days. It has been
stuck under a shortwave ridge, and has had very little in the way of
a steering flow to move it along.
Overnight, we are expecting another situation where eastern sections
of the region experience more clear skies than clouds, but with the
opposite over the mountains. A return of areas of low level cloud
cover and some patchy river/mountain valley fog is expected. The
greatest concentration will be in parts of the Greenbrier and New
River basins. Also, a change from last night, some eastern sections
that receive some rainfall this evening, will have an increased
chance of patchy fog by morning. Areas along and north of the James
River basin look the most promising based upon the latest radar and
meso-scale forecast trends.
For Tuesday, we expect the trend of increasing coverage of afternoon
showers and storms to continue. The axis of the upper level
shortwave ridge is expected to shift closer to the coast, and an
upper level trough across the Lower Ohio Valley will start making
headway eastward. This transition will help weaken the cap aloft,
increase dynamics, and thus make shower and storm development a bit
easier. Plus, the old frontal boundary will still be washed out
across the region, and there will be lingering boundaries still
around from this evening's convection for daytime heating to use as
a focal point of initiation.
Temperatures will continue to be on the mild side for this time of
year. Lows tonight are expected to range from the mid to upper 60s
across the mountains with lower 70s across the Piedmont. Highs on
Tuesday are forecast in the mid to upper 80s across the mountains
with 90 to 95 across the Piedmont.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 330 PM EDT Monday...
Weather for mid-week will feature remnants from Barry, the crux
of the upper support passing to our north, but with an axis of
vorticity trailing to the south as the closed feature begins to
shear into an open wave. Instability from Wednesday into
Thursday is expected to be plentiful, so anticipate scattered to
numerous showers with embedded thunderstorms.
Models suggest the most favorable time frame for measurable
rainfall directly associated with the tropical remnants will be
from Wednesday afternoon through Thursday morning... the vort
axis passing overhead at that time. QPF is forecast to be the
heaviest from the Ohio Valley into the western slopes where
westerly flow aloft will act to enhance the rainfall, but as the
system crosses the Appalachians, precip production is expected
to go down per westerly downslope flow. Attm our 1-3 day
forecast rain totals average from about an inch of QPF on the
western slopes to a general quarter of an inch across the
piedmont. Temperatures are expected to be seasonally warm,
tempered to some degree by the showers and anticipated cloud
cover. The high dewpoints however, with readings forecast in the
70s, will maintain the mugginess.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 345 PM EDT Monday...
For Friday and into the upcoming weekend... the upper ridge
strengthens with potential for 500 mb heights to test 595 dm.
As such, pattern favors some very warm temperatures for the
weekend, 85h Temps of +23 to +24 deg C, yeilding surface
readings well into the 90s east of the Blue Ridge. Dewpoints
are also expected to remain elevated, so heat indices may
eclipse 100 for several days in a row...potentially testing 105
degrees by Saturday. Some relief may come from pop-up
afternoon/evening showers and thundershowers, but coverage is
expected to be limited per lack of any significant forcing
mechanism and overall subsidence from the upper level ridging.
&&
.AVIATION /20Z MONDAY THROUGH SATURDAY/...
As of 135 PM EDT Monday...
VFR conditions are expected across most of the region through
the 24 hour TAF forecast period concluding at 18Z/2PM Tuesday.
The exception will be brief, isolated sub-VFR conditions under
the isolated showers/storms that develop this afternoon and
linger into the evening hours. Most of these will be distributed
along and west of a KTNB-KROA-KLYH line. Also, later tonight,
some IFR/MVFR stratus ceilings will be possible over parts of
southeast West Virginia and neighboring sections of southwest
Virginia for a few hours before sunrise and a couple of hours
after sunrise. Patchy mountain/river valley fog is also
possible. Winds will be generally light through the forecast
period. While the isolated showers and storms are expected to
dissipate this evening, look for additional ones to develop by
mid-day Tuesday.
Confidence in the above aviation forecast is moderate to high.
.Extended Aviation Discussion...
The occurrence of sub-VFR conditions will increase Wednesday
into Thursday as a shortwave trough approaches and the crosses
the area, bringing along with it the tropical moisture
associated with the remnants of T.D. Barry. Expect an increase
in shower and thunderstorm coverage, and subsequent late
night/early morning stratus/fog.
By Friday into Saturday, a shortwave ridge returns overhead, and
this will curtail, but not remove the potential for diurnally
based showers and storms, with the focus for most activity
across the mountains. Depending upon ground moisture for the
days heading into the weekend, late night/early morning fog
could again be a possibility.
Confidence in the above aviation scenario is moderate.
&&
.EQUIPMENT...
As of 400 PM EDT Monday...
The ceilometer at LWB is having periodic problems which may
cause intermittent loss of data.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...PM
LONG TERM...PM
AVIATION...DS
EQUIPMENT...DS
Hazardous weather outlook, Jul 15, 2:41 PM EST, 1 hour 19 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
341 PM EDT Mon Jul 15 2019
NCZ001>004-018>020-VAZ007-009>018-022-023-032-WVZ042>044-507-508-
161945-
Ashe-Alleghany NC-Surry-Stokes-Watauga-Wilkes-Yadkin-Tazewell-Smyth-
Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-
Roanoke-Botetourt-Patrick-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
341 PM EDT Mon Jul 15 2019
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia, west central Virginia
and southeast West Virginia.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ005-006-VAZ033-034-043>045-058-059-161945-
Rockingham-Caswell-Franklin-Bedford-Henry-Pittsylvania-Campbell-
Halifax-Charlotte-
341 PM EDT Mon Jul 15 2019
This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia and west central Virginia.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values may reach or exceed 100 degrees Friday through the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ019-020-024-161945-
Alleghany VA-Bath-Rockbridge-
341 PM EDT Mon Jul 15 2019
This Hazardous Weather Outlook is for west central Virginia.
.DAY ONE...This afternoon and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ035-046-047-161945-
Amherst-Appomattox-Buckingham-
341 PM EDT Mon Jul 15 2019
This Hazardous Weather Outlook is for central Virginia.
.DAY ONE...This afternoon and tonight.
There is a low probability for widespread hazardous weather.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Heat index values may reach or exceed 100 degrees Friday through the
weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 15, 2:02 PM EST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
302 PM EDT Mon Jul 15 2019
VAZ020-151945-
Bath-
302 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BATH COUNTY...
Until 345 PM EDT.
At 300 PM EDT, a strong thunderstorm was located near Warm Springs,
moving southeast at 10 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Hot Springs...
and Nimrod Hall.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3808 7949 3804 7952 3803 7951 3799 7954
3793 7961 3787 7965 3787 7966 3786 7968
3803 7998 3808 7995 3810 7993 3811 7994
3813 7995 3815 7992 3818 7992 3824 7984
TIME...MOT...LOC 1900Z 308DEG 9KT 3811 7979
RRSpecial weather statement, Jul 15, 2:31 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
331 PM EDT Mon Jul 15 2019
VAZ047-152030-
Buckingham-
331 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT WESTERN BUCKINGHAM COUNTY...
Until 430 PM EDT.
At 329 PM EDT, a strong thunderstorm was located near Wingina, moving
southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Locations impacted include...
Wingina...
and Centenary.
Do not drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3746 7870 3755 7882 3757 7881 3759 7883
3761 7881 3763 7882 3764 7880 3764 7872
3767 7872 3768 7869 3770 7869 3768 7866
3768 7864 3771 7865 3775 7862 3776 7855
3776 7851 3779 7850 3779 7848 3776 7846
TIME...MOT...LOC 1929Z 301DEG 14KT 3769 7875
RRSpecial weather statement, Jul 15, 2:52 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
352 PM EDT Mon Jul 15 2019
VAZ020-024-152030-
Bath-Rockbridge-
352 PM EDT Mon Jul 15 2019
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT BATH AND NORTHERN
ROCKBRIDGE COUNTIES, INCLUDING THE CITY OF LEXINGTON...
Until 430 PM EDT.
At 350 PM EDT, strong thunderstorms were clustered near Nimrod Hall,
moving southeast at 15 mph.
Winds in excess of 30 mph are possible with this storm.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Lexington...
Goshen...
Warm Springs...
Millboro...
and Hot Springs.
This includes The following Location VMI.
Do not drive your vehicle through flooded roadways.
LAT...LON 3811 7950 3810 7949 3808 7948 3794 7923
3770 7942 3782 7963 3786 7962 3787 7966
3785 7968 3802 7998 3808 7995 3810 7993
3813 7995 3815 7992 3818 7992 3825 7983
3826 7981
TIME...MOT...LOC 1950Z 301DEG 14KT 3799 7967
RRSpecial weather statement, Jul 15, 3:15 PM EST, 45 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
415 PM EDT Mon Jul 15 2019
VAZ022-033-152045-
Franklin-Roanoke-
415 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN FRANKLIN AND SOUTHERN
ROANOKE COUNTIES...
Until 445 PM EDT.
At 413 PM EDT, a strong thunderstorm was located over Poages Mill,
moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Locations impacted include...
Roanoke...
Salem...
Vinton...
Boones Mill...
and Bent Mountain.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3726 7985 3707 7988 3709 8011 3711 8012
3712 8013 3711 8016 3711 8018 3728 8015
TIME...MOT...LOC 2013Z 277DEG 22KT 3718 8007
RRSpecial weather statement, Jul 15, 3:37 PM EST, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
437 PM EDT Mon Jul 15 2019
VAZ024-035-152130-
Amherst-Rockbridge-
437 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT ROCKBRIDGE AND AMHERST
COUNTIES, INCLUDING THE CITIES OF LEXINGTON AND BUENA VISTA...
Until 530 PM EDT.
At 436 PM EDT, a strong thunderstorm was located near Lexington,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
Locations impacted include...
Lexington...
Buena Vista...
Amherst...
Glasgow...
and Goshen.
This includes The following Location VMI.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3806 7948 3791 7917 3786 7914 3781 7917
3781 7914 3778 7911 3778 7908 3772 7907
3770 7899 3768 7897 3763 7895 3748 7911
3777 7967 3785 7961 3788 7965 3793 7961
TIME...MOT...LOC 2036Z 303DEG 17KT 3784 7950
RRSpecial weather statement, Jul 15, 3:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
452 PM EDT Mon Jul 15 2019
VAZ007-010-WVZ042-152130-
Tazewell-Bland-Mercer-
452 PM EDT Mon Jul 15 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BLAND, EASTERN
TAZEWELL, AND MERCER COUNTIES...
Until 530 PM EDT.
At 451 PM EDT, a strong thunderstorm was located over Bluefield,
moving north at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bluefield...
Princeton...
Athens...
Matoaka...
and Rocky Gap.
This includes The following Location Mercer County Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3748 8127 3750 8126 3751 8121 3754 8120
3757 8120 3760 8114 3759 8111 3747 8092
3728 8100 3727 8101 3727 8100 3712 8106
3719 8134
TIME...MOT...LOC 2051Z 195DEG 18KT 3724 8121
RR